Algebraic & Geometric Topology

Joins of DGA modules and sectional category

Lucía Fernández Suárez, Pierre Ghienne, Thomas Kahl, and Lucile Vandembroucq

Full-text: Open access

Abstract

We construct an explicit semifree model for the fiber join of two fibrations p:EB and p:EB from semifree models of p and p. Using this model, we introduce a lower bound of the sectional category of a fibration p which can be calculated from any Sullivan model of p and which is closer to the sectional category of p than the classical cohomological lower bound given by the nilpotency of the kernel of p:H(B;)H(E;). In the special case of the evaluation fibration XIX×X we obtain a computable lower bound of Farber’s topological complexity TC(X). We show that the difference between this lower bound and the classical cohomological lower bound can be arbitrarily large.

Article information

Source
Algebr. Geom. Topol., Volume 6, Number 1 (2006), 119-144.

Dates
Received: 1 November 2005
Revised: 11 January 2006
Accepted: 20 January 2006
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796508

Digital Object Identifier
doi:10.2140/agt.2006.6.119

Mathematical Reviews number (MathSciNet)
MR2199456

Zentralblatt MATH identifier
1097.55006

Subjects
Primary: 55M30: Ljusternik-Schnirelman (Lyusternik-Shnirelʹman) category of a space
Secondary: 55P62: Rational homotopy theory

Keywords
Lusternik–Schnirelmann category sectional category topological complexity Sullivan models

Citation

Fernández Suárez, Lucía; Ghienne, Pierre; Kahl, Thomas; Vandembroucq, Lucile. Joins of DGA modules and sectional category. Algebr. Geom. Topol. 6 (2006), no. 1, 119--144. doi:10.2140/agt.2006.6.119. https://projecteuclid.org/euclid.agt/1513796508


Export citation

References

  • H J Baues, Algebraic homotopy, Cambridge Studies in Advanced Mathematics 15, Cambridge University Press, Cambridge (1989)
  • O Cornea, G Lupton, J Oprea, D Tanré, Lusternik-Schnirelmann category, Mathematical Surveys and Monographs 103, American Mathematical Society, Providence, RI (2003)
  • M Farber, Topological complexity of motion planning, Discrete Comput. Geom. 29 (2003) 211–221
  • M Farber, Instabilities of robot motion, Topology Appl. 140 (2004) 245–266
  • A Fassò Velenik, Relative homotopy invariants of the type of the Lusternik-Schnirelmann category, PhD thesis, FU Berlin (2002)
  • Y Félix, S Halperin, 664027
  • Y Félix, S Halperin, J-C Thomas, L.S. catégorie et suite spectrale de Milnor-Moore (une nuit dans le train), Bull. Soc. Math. France 111 (1983) 89–96
  • Y Félix, S Halperin, J-C Thomas, Differential graded algebras in topology, from: “Handbook of algebraic topology”, North-Holland, Amsterdam (1995) 829–865
  • Y Félix, S Halperin, J-C Thomas, Rational homotopy theory, Graduate Texts in Mathematics 205, Springer, New York (2001)
  • P G Goerss, J F Jardine, Simplicial homotopy theory, Progress in Mathematics 174, Birkhäuser Verlag, Basel (1999)
  • K P Hess, A proof of Ganea's conjecture for rational spaces, Topology 30 (1991) 205–214
  • I M James, On category, in the sense of Lusternik-Schnirelmann, Topology 17 (1978) 331–348
  • I M James, Lusternik-Schnirelmann category, from: “Handbook of algebraic topology”, North-Holland, Amsterdam (1995) 1293–1310
  • T Kahl, L Vandembroucq, Gaps in the Milnor-Moore spectral sequence, Bull. Belg. Math. Soc. Simon Stevin 9 (2002) 265–277
  • A Schwarz, The genus of a fiber space, Amer. Math. Soc. Transl. 55 (1966) 49–140
  • S Smale, On the topology of algorithms. I, J. Complexity 3 (1987) 81–89
  • D Stanley, The sectional category of spherical fibrations, Proc. Amer. Math. Soc. 128 (2000) 3137–3143
  • L Vandembroucq, Sur le transfert de Becker et Gottlieb, Bull. Belg. Math. Soc. Simon Stevin 6 (1999) 605–614